Discontinuing Gilenya (fingolimod) treatment and starting on rituximab therapy may be more complicated than originally thought. A new report chronicles the medical journey of a man with multiple sclerosis (MS) treated with these drugs, and proposes a new treatment regimen.
Both Gilenya (an approved MS therapy marketed by Novartis) and rituximab (a therapy used off-label in MS, and marketed as Rituxan in the U.S. by Genentech and Biogen for the treatment of various types of blood cancers and rheumatoid arthritis) are immunomodulating drugs.
Gilenya works by sequestering immune cells in the lymph nodes, preventing them from activating an autoimmune reaction. Rituximab is used to treat both autoimmune diseases and cancer. It is an antibody that binds to a specific cell surface protein called CD20 that is present on the surface of immune B-cells, targeting them for destruction.
Autoimmune diseases such as MS have too many B-cells or overactive B-cells, so rituximab may help rid the body of the excess immune cells.
In this case study, “Extensive Multiple Sclerosis Reactivation after Switching from Fingolimod to Rituximab,” published recently in the journal Case Reports in Neurological Medicine, researchers discuss a 40-year-old MS patient who switched treatments from Gilenya to rituximab.
The man was diagnosed with MS in 2011 and started treatment with the immune-suppressing drug Tysabri (natalizumab, marketed by Biogen). After three years, the patient switched to Gilenya treatment due to a positive John Cunningham virus test — a virus associated with the development of progressive multifocal leukoencephalopathy (PML), a rare brain infection that has been reported in patients taking Tysabri.
The patient, however, developed new brain lesions and his symptoms worsened. Because he was not a suitable candidate for a hematopoietic stem cell treatment, three years after starting Gilenya he switched therapies again, this time to rituximab.
When the patient discontinued Gilenya treatment, he was experiencing modest MS symptoms. Although studies suggest that disease activity returns to pre-treatment levels after discontinuation of Gilenya, occasionally some patients experience severe disease activity consistent with immunological reconstitution syndrome (IRIS).
In IRIS, after immune suppression, the immune system begins to recover, but also responds to a previous insult by promoting an overwhelming inflammatory response. This response actually makes symptoms worse.
Rituximab (1,000 mg) was given six weeks after discontinuing Gilenya, according to recommendations set by the Swedish MS Association. Unfortunately, 19 days after rituximab infusion, the patient started experiencing severe MS symptoms, consistent with an IRIS response. He was hospitalized and treated with 1,000 mg methylprednisolone (a corticosteroid) until the disease stabilized.
This phenomenon of severe disease reaction has been seen before after discontinuation of Gilenya. It is thought that because Gilenya is causing the sequestration of immune cells in the lymph nodes (namely B-cells), they are essentially hiding from other immune-modulating therapies such as rituximab.
After the initial dose of rituximab (which depletes all B-cells in circulation), these B-cells leave the lymph nodes and cause a severe inflammatory response.
To avoid this in the future, the team recommends that physicians consider administering a second dose of rituximab a few weeks after the first dose, in order to deplete B-cells as they egress from the lymph nodes.
“Repeated initial dosing may be a reasonable alternative in patients switching from fingolimod [Gilenya], as it allows for a longer period with sufficient concentrations of rituximab in the blood to kill off B-cells egressing from secondary lymphoid organs,” the team concluded.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?